Jump to content

Nitroglycerin


Primetime
 Share

Recommended Posts

Do any of you have any experience taking nitroglycerin for your chest pain?

I cannot tolerate nitro. It makes my chest pain must worse (instantly). It also speeds my pulse way up (about 60 beats a minute more ) and it also makes my blood pressure go up a lot. I was given it several times in the hospital and this was the effect each time. My doctor does not understand why nitro does help my chest pain and in fact makes it a lot worse.

Does Nitroglycerin have this negative effect on any of you.

The type of dysautonomia I have is POTS and OI.

Thanks

Primetime

Link to comment
Share on other sites

hi.

I have not used nitroglycerin for chest pain. I've tried both nitroglycerin paste and patch on my feet for severe raynauds. Both of these forms of nitro made me feel horrible. bad headache, crazy fast heartrate, nausia, dizziness, and feeling like I was going to pass out when not laying down. Nitro is a vasodilator which means it opens up your capillaries. It makes total sense that it would make you feel worse if you have dysautonomia, by making more blood pooling in the capillaries.

Link to comment
Share on other sites

Angina pectoris is the result of poor circulation to the heart muscle, usually as a result of clogged coronary arteries or constriction of the coronary arteries, or both. Nitroglycerin is a vasodilator, which means that it dilates the arteries. In someone with angina pectoris, this would improve the blood flow through the coronary arteries, thus relieving the pain of angina pectoris.

In POTS, the chest pain can result from the heart "beating on empty chambers." In other words, your blood isn't getting back to the heart fast enough for your heart to refill properly between beats. This can result from low blood volume (hypovolemia) or from vasodilation (too much slack in the blood vessels), both of which also tend to make your heart rate go up. Of course, nitroglycerin would make both the pain and the tachycardia worse.

If you bring your blood volume back up to normal, your chest pain might go away. Another thing you might try is midodrine, which is a vasoconstrictor.

Here's a link to an article for your doctor:

http://hyper.ahajournals.org/cgi/reprint/45/3/354.pdf

Link to comment
Share on other sites

Hi, Primetime

I recommend you one of my posts named "My TTT results" explaining my reaction to Nitroglicerine.

Not only me, but also the doctor and nurse scared to death.

After taking Nitroglicerine, my hear rate increased and my blood pressure decreased. 3 Minutes after taking it I had a terrible syncope.

I have been around 10 days ill after that.

I also suffer from chest pain and it has nothing to do with angina pectoris. If you have already been able to confirm that you cannot tolerate nitroglicerine, try to avoid vasodilators and drink plenty of fluids. It is usually a way to relief my own chest pain.

;)

Love,

Tessa

Link to comment
Share on other sites

I've heard the "beating on empty chambers" theory for POTS chest pain on here a few times but never from a doctor (doesn't mean it's wrong though).

I got admitted to hospital the other summer with severe chest pain - here is how my cardiologist explained his theory to me. When the heart contracts (systole) it pushes blood up and out of the ventricles. In between contractions (diastole) the heart relaxes and blood rushes in to the ventricles ready to be pushed out during the next beat. When the heart rate speeds up the relaxation time between contractions gets shorter so there is less time for the ventricles to fill up properly. This means that less blood gets pushed out of the heart on the next and subsequent beats.

The interesting thing is that the coronary arteries that supply oxygenated blood to the actual heart muscle take blood from the aorta but during diastole not systole. If diastole gets shorter (due to increased hear rate) there is less time for blood to flow through the coronary arteries to the heart muscle. Also during a fast heart rate the heart muscle is working harder meaning it needs more blood (carrying oxygen) than normal not less.

Ultimately less oxygenated blood getting to the heart muscle when it needs it leads to chest pain.

The pain feels the same as angina pain as the cause is decreased oxygen supply to the heart muscle. But in POTS it is actually caused by the tachycardia not narrowings of the coronary arteries.

As somone has already said GTN spray works by relaxing blood vessels (vasodilatation). In coronary artery narrowing it allows more blood to flow down the coronary arteries and gets rid of the pain but with the side effect of lowering BP. In POTS the vasodilating effect means that all of the bloodvessels widen causing decreased BP and even faster heart rates to try to compensate. So GTN actually makes the chest pain in POTS worse!

Since going on a beta-blocker to control my heart rate I haven't had any really troublesome chest pain at all.

That lot is just my cardiologist theory, but physiologically it makes sense. Hope it helps.

Flop

Link to comment
Share on other sites

Guest dionna

thanks flop for all of that information!

i am like tessa on this one. the nitro made my heart rate go insanely high and my blood pressure crashed. i fainted with a bp of 37/ undetectable. there is no way i would ever take nitro ever again. it was the most painful syncopal episode i have ever had and i have had hundreds.

dionna :blink:

Link to comment
Share on other sites

  • 2 years later...

I get chest pain from being upright even when I'm not especially tachy, so in my case the rate doesn't explain it. I got a bad bout the other night after standing in line-- but again I wasn't really tachy. Not sure what my bp was doing. It's hard to understand symptoms when my numbers look okay. It started again last night when I was sitting still too long--- and putting my feet up relieved it-- so I'm sure it's part of my orthostatic intolerance. Again, I wasn't tachy. What helps me is all the usual--florinef, midodrine, stockings, avoiding static postures, and I also take a small dose of norvasc, as it's been assumed vasospasm is part of the probkem.

Link to comment
Share on other sites

Prior to a few weeks ago, I mainly experienced chest pain while under orthostatic stress. Now it's there all the time from when I wake up to when I go to bed. It gets significantly worse with any emotional stress. I feel like I have to live in a bubble. Thankfully, nitro does work for me tremendously. I experience more exercise tolerance, am less short of breath, and it nearly eliminates my chest pain while it's working.

I recently posted about being admitted to the hospital with escalating troponin, up to 0.35. I'm 36, normal cholesterol, no family history of heart disease. Just writing this post is escalating my chest pain (and I'm lying down :) ).

I do think Rama is on to something regarding Beta2 blocker response, as well as the NO deficient theory. I just wish there was a doctor locally who was knowledgeable about POTS, so for now we are just trying to manage my symptoms.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...